Background: Patients with primary hypothyroidism are treated with levothyroxine (LT4) to normalize their serum thyrotropin (TSH). Finding the optimal dosage is a long-lasting process, and a small change can have major impact. Currently, limited data are available on the impact of dose-equivalent substitution between brands. This study aimed to determine the effect of the shortage of the LT4 brand Thyrax® in the Netherlands and the resulting dose-equivalent switch to another brand on plasma TSH concentrations in a large cohort of patients.

Methods: Observational cohort study. Two registries representative for the Dutch population containing prescription and laboratory test data: the Nivel Primary Care Database and the PHARMO Database Network. Patients using at least 25 μg Thyrax daily for one year or longer were included. Two cohorts were formed: a switch cohort consisting of patients who switched from Thyrax to an alternative brand, and a Thyrax cohort including patients who continued to use Thyrax. Patients in the switch cohort did switch from Thyrax to a different brand of LT4 in 2016 and had two consecutive TSH measurements on the same dose of LT4, one before and one 6 weeks after the switch. Patients in the Thyrax cohort had two consecutive TSH measurements on the same dose of Thyrax that were 6 weeks apart.

Results: In the Thyrax cohort, 19% of euthyroid patients using ≤100 μg had a TSH level outside the reference range at the subsequent measurement compared with 24% in the switch cohort (p < 0.0001). For patients using >100 μg Thyrax, these figures were 24% and 63%, respectively (p < 0.0001). Furthermore, patients using >50 μg Thyrax were four to five times more likely to become hyperthyroid after a dose-equivalent switch to a different brand compared with patients who stayed on Thyrax.

Conclusions: In euthyroid patients continuing the LT4 product Thyrax at the same dose, TSH was out of range in 19-24% at least 6 weeks later. A dose-equivalent switch from Thyrax to other LT4 brands induced biochemical signs of overdosing in an even larger proportion (24-63%) of patients. The results indicate that a dose-equivalent LT4 brand switch may necessitate a dose adjustment in a large number of patients.

Het volledige artikel vindt u hier: https://www.liebertpub.com/doi/abs/10.1089/thy.2019.0414